Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 409, NWS St. Louis, MO

July 29, 2008Knox County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 29, 2008, 2:32 PM CDT for Knox County, Shelby County, Missouri. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2008, 2:32 PM CDT (19:32 UTC)
Expired
Jul 29, 2008, 3:15 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Knox County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 198 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 2:50 PM CDTTSTM WND DMG1 Sw Edina, MOTRUCK BLOWN OFF OF HIGHWAY 6.
Jul 29, 3:00 PM CDTTSTM WND GST 50Bethel, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 291932
SVRLSX
MOC103-205-292015-
/O.NEW.KLSX.SV.W.0409.080729T1932Z-080729T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
232 PM CDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTHEAST MISSOURI
  NORTHWESTERN SHELBY COUNTY IN NORTHEAST MISSOURI

* UNTIL 315 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST
  OF GREENSBURG TO 6 MILES NORTHWEST OF PLEVNA TO 12 MILES SOUTHWEST
  OF PLEVNA...AND WERE MOVING EAST AT 14 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KNOX CITY...
  PLEVNA...
  COLONY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4031 9197 4027 9196 4010 9197 3987 9200
      3981 9229 3995 9229 3996 9231 4002 9226
      4031 9226
TIME...MOT...LOC 1931Z 255DEG 12KT 4031 9213 4005 9214
          3988 9228

$$
BROWNING
1 follow-up statement
000 
WWUS53 KLSX 292015
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT TUE JUL 29 2008

MOC103-205-292024-
/O.EXP.KLSX.SV.W.0409.000000T0000Z-080729T2015Z/
SHELBY MO-KNOX MO-
314 PM CDT TUE JUL 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR KNOX AND NORTHWESTERN SHELBY
COUNTIES EXPIRES AT 315 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4031 9197 4027 9196 4010 9197 3987 9200
      3981 9229 3995 9229 3996 9231 4002 9226
      4031 9226
TIME...MOT...LOC 2014Z 255DEG 12KT 4035 9195 4009 9196
          3992 9210

$$
BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 7:02 AM CDT, 7 hours 30 minutes earlier.

Area forecast discussion, Jul 29, 7:02 AM CDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
702 AM CDT TUE JUL 29 2008

.DISCUSSION...
/426 AM CDT TUE JUL 29 2008/
PRIMARY CONCERN FOCUSES ON HEAVY RAIN POTENTIAL OVER THE NEXT 24-48
HOURS AS REMNANT MOISTURE AND DYNAMICAL LIFT FROM HURRICANE DOLLY
TRACKS EAST FROM THE PLAINS INTO THE MID-MISSISSIPPI VALLEY.
REMNANT VORTEX IS WEAK AND DIFFUSE AT ALL LEVELS...AND IS THEREFORE
DIFFICULT TO TRACK AND FORECAST MOVEMENT.  HOWEVER...THERE IS LITTLE
DOUBT THAT DEEP TROPICAL MOISTURE IS INCREASING OVER THE PLAINS AS
EVIDENCED BY THE HUGE RAIN SHIELD THAT COVERS MOST OF KANSAS AN
OKLAHOMA THIS MORNING...AS WELL AS INCREASING P-WATS OVER THAT SAME
AREA ON THE 00Z UPPER AIR RUN.  BOTH THE GFS AND THE NAM STEADILY
INCREASE P-WATS TO BETWEEN 2-2.5 INCHES ACROSS NORTHERN/WESTERN
MISSOURI BY 12Z WEDNESDAY MORNING.  WITH THE ILL-DEFINED REMNANT
VORTEX OF DOLLY DRIFTING INTO THE LOWER MISSOURI/MID-MISSISSIPPI
VALLEY AND A 20-30KT LOW LEVEL JET AIMED INTO WESTERN/CENTRAL
MISSOURI BETWEEN 06Z-12Z TONIGHT...IT LOOKS LIKE IT WILL BE RATHER
WET.  HPC GUIDANCE FORECASTS THE HEAVIEST RAINS TO FALL OVER
NORTHWEST/NORTH CENTRAL MISSOURI TONIGHT WITH A LITTLE FINGER
EXTENDING INTO NORTHEAST MISSOURI BY 12Z.  CANT FIND ANY REASON TO
DISAGREE WITH THAT FORECAST SO HAVE STUCK PRETTY CLOSE TO 06Z HPC
GUIDANCE FOR QPF WHICH GIVES THE AREA BETWEEN 1 AND 2 INCHES THROUGH
THURSDAY NIGHT AS THE TROPICAL RAINS CONTINUE.  THIS SEEMS LIKE A
GOOD FIRST SHOT...AND WOULD NOT BE SURPRISED TO SEE LOCALLY HIGHER
AMOUNTS.

GFS AND NAM ARE IN PRETTY GOOD AGREEMENT OUT TOWARD THE END OF THE
WEEK IN BUILDING A STRONG UPPER LEVEL RIDGE OVER THE MID-MISSISSIPPI
VALLEY.  THIS SHOULD GIVE US A CHANCE TO DRY OUT...BUT ITS A HOT
PATTERN.  GOING FORECAST HAS TEMPS CLIMBING BACK INTO THE 90S BY
FRIDAY/SATURDAY.  THIS ACTUALLY MAY NOT BE HOT ENOUGH...HOWEVER
WOULD LIKE TO SEE ANOTHER COUPLE OF MODEL RUNS BEFORE CRANKING UP
THE TEMPS.

CARNEY

&&

.AVIATION...
/647 AM CDT TUE JUL 29 2008/
FOR THE 12Z TAFS...PRIMARILY EXPECT VFR CONDS FOR MUCH OF THIS
FCST PD. PLAN VIEW RH PROGS AS WELL AS FCST SNDGS SUGGEST AN INCR
IN MID LVL CLDS DURG THE DAY...ALG WITH A BIT OF DIURNAL CU. AM A
BIT UNCERTAIN WHEN TO INTRODUCE PCPN...BUT BLV THAT CVG INCR WL BE
SUCH THAT PRIMARY IMPACT OF RAIN...AND SPCLY THUNDER...WITHIN 10
NMI OF AIRPORTS WL GENLY OCR AFT 06Z...AND MAINLY AT COU AND UIN.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 29, 6:06 AM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
606 AM CDT TUE JUL 29 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
606 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THIS
AFTERNOON...AND THUNDERSTORMS ARE LIKELY TONIGHT. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...DEEP
TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF HURRICANE DOLLY
WILL ALLOW THE STORMS TO PRODUCE LOCALLY HEAVY RAINFALL.

AFTERNOON HIGH TEMPERATURES IN THE MID 90S ALONG WITH HIGH
HUMIDITY WILL PUSH HEAT INDEX VALUES TO NEAR 100 DEGREES IN THE
ST. LOUIS METRO AREA. HEAT INDEX VALUES IN THE MID TO UPPER 90S
WILL BE WIDESPREAD ACROSS THE REST OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AND WEDNESDAY
NIGHT. SOME OF THE STORMS COULD BE STRONG TO SEVERE. HEAVY
RAINFALL WILL CONTINUE TO BE POSSIBLE WITH THESE THUNDERSTORMS

TEMPERATURES IN THE 90S WITH HIGH HUMIDITY ARE EXPECTED TO PUSH
AFTERNOON AND EARLY EVENING HEAT INDEX VALUES TO BETWEEN 100 AND
105 DEGREES ON FRIDAY...SATURDAY AND SUNDAY ACROSS MUCH OF THE
AREA.

MODERATE FLOODING ON THE MISSISSIPPI RIVER IS EXPECTED AT CHESTER
AS EARLY AS WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:53 PM CDTHeat AdvisoryLSXJefferson, Madison, Saint Charles, Sainte Genevieve, Saint Francois, Saint Louis and 1 more5 hr
Jul 29, 2:51 PM CDTFlash Flood WarningLSXKnox4 hr
Jul 29, 3:05 PM CDTFlash Flood WarningLSXShelby4 hr
Jul 29, 4:19 PM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Gasconade, Knox and 11 more19 hr
Jul 29, 5:54 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.